Format

Send to

Choose Destination
Ind Psychiatry J. 2017 Jan-Jun;26(1):99-102. doi: 10.4103/ipj.ipj_37_16.

Valproate induced hyperammonemic encephalopathy treated by haemodialysis.

Author information

1
Department of Psychiatry, Base Hospital Delhi Cantonment, Delhi Cantonment, New Delhi, India.
2
Department of Psychiatry, Command Hospital, Pune, Maharashtra, India.

Abstract

Valproate (VPA)-induced hyperammonemic encephalopathy is an unusual, but serious, adverse effect of divalproex sodium (DVPX) treatment and if untreated can lead to raised intracranial pressure, seizures, coma, and eventually death. It can, however, be reversed if an early diagnosis is made. It is therefore extremely important to recognize it and discontinue DVPX treatment. Our patient developed sudden deterioration of sensorium, drowsiness, lethargy, and later severe comatose state after few days of starting DVPX with high levels of serum ammonia despite therapeutic levels of VPA and normal liver function test. He responded to hemodialysis, cerebral decongestants, and other intensive supportive measures.

KEYWORDS:

Divalproex sodium; encephalopathy; hyperammonemia

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center